Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


On a Scale of 1-10, which drugs promote lypo/wasting
Sep 15, 2004

I know that you have discussed certain regimens which promote lypo and facial wasting, but would it be possible for you to list the drugs and with what degree they promote lypo/wasting.

For example: Zerit/d4t = 10 3TC = 2

If this would at all be possible. Also, what is the usual time from for people to start noticing facial wasting and lypo once they start a regimen. I understand each individual is different, but just an idea in gneneral.

Thanks for your help.

Response from Dr. Henry

Studies fairly comparing the various NRTIs for their contribution to fat loss are limited and controversy still exisits on any ranking. Many clinicians would interpret their experience and the literature as suggesting that D4T is the drug most linked to lipoatrophy (though it is well tolerated so often used for a long time in patients). AZT may be mid-range and abacavir or tenofovir on the lower end of risk. I am unsure where to put ddI, 3TC and FTC since they are often used with other drugs that confound the picture, but I have patients who were on those drugs who have developed lipoatrophy, so it is unclear if any of the available NRTIs is free of the problem. Age, race, gender, degree of immune suppression and CD4 recovery and duration of HIV infection have all been shown to possibly influence the risk for fat loss so factors other than the specific HIV drugs may also be important. KH



Previous
PI & Zocor
Next
HIV and sex drive

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement